Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Jackson, MS

April 8, 2002Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 8, 2002, 4:02 PM CDT for Lowndes County, Mississippi. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2002, 4:02 PM CDT (21:02 UTC)
Expired
Apr 8, 2002, 4:15 PM CDT
In force
13 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

What was reported inside it

TimeReportWhereRemark
Apr 8, 4:05 PM CDTThunderstorm WindColumbus, MSA roof on a building in the city was damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 486 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
486 m²/s²
0-3 km storm-relative helicity
592 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 082102
SVRJAN
MSC087-082115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT MON APR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 415 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CALEDONIA TO 10 MILES SOUTH OF   
  NEW HOPE...THIS INCLUDES THE CITY OF COLUMBUS. 

* SEVERE THUNDERSTORMS WILL...
  CONTINUE AFFECTING COLUMBUS...CALENDONIA AND EASTERN LOWNDES COUNTY
  THROUGH 415 PM. 

DAMAGING WINDS TO 60 MPH AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3372 8827 3345 8863 3332 8858 3331 8835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:30 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 8, 3:30 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT MON APR 8 2002

CONVECTIVE COMPLEX PLODDING EASTWARD AT 20 KNOTS OR SO WITH BOWING
SEGMENTS ALONG THE SQUALL LINE KNOCKING DOWN TREES AT TIMES. RAINFALL
AMOUNTS OF 2 TO 4 INCHES BECOMING COMMON AND WILL CONTINUE FLOOD
WATCH TONIGHT E OF A KGWO-KHEZ LINE. WILL REMOVE SEVERE WORDING AS
MAIN THREAT SHIFTS OFF TO THE E. TORNADO WATCH 81 WILL BE ENDED A
LITTLE EARLY FOR 6 COUNTIES IN KJAN CWFA.

RELYING MOSTLY ON AVN FOR THIS FORECAST WITH FINAL DRYING EXPECTED
TUESDAY AFTERNOON/EVENING. UPPER TROUGH AXIS SHEARING OUT RAPIDLY
BETWEEN 12-18Z TUESDAY WILL ALSO ALLOW DRIER AIR ALOFT TO INVADE
FROM THE ARKLATEX REGION. FLATTENING ZONAL FLOW PREVAILS WEDNESDAY
AND THURSDAY BEFORE LOW LEVEL WARM ADVECTION RETURNS SOME CLOUD
COVER BY THURSDAY NIGHT INTO FRIDAY.

NEXT SIGNIFICANT SHORTWAVE ARRIVES SATURDAY WITH MORE CONVECTION
POTENTIAL AS PROGRESSIVE MEAN UPPER FLOW CONTINUES. WILL DRY OUT
AGAIN FOR SUNDAY AND MONDAY AS SEASONAL TEMP REGIME CONTINUES.

PRELIM NUMBERS...
JAN 058/075 056/075 52 +5-00
MEI 059/073 057/075 51 +7300

.JAN...
AR...NONE
LA...NONE
MS...FLOOD WATCH TONIGHT ALL ZONES E OF A GREENWOOD TO NATCHEZ LINE.

In the hours before

Local storm report, Apr 8, 3:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT MON APR 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM                              MS   WIND DAMAGE
04/08/02   WINSTON                        TREES AND POWERLINES DOWN
                                          IN EAST PORTION OF
                                          COUNTY.  REPORTED BY
                                          WINSTON COUNTY C.D.
Local storm report, Apr 8, 3:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT MON APR 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    COLUMBIA                  MS   WIND DAMAGE
04/08/02   MARION                         TREES DOWN 4 MILES W OF
                                          COLUMBIA...NEAR PRENTISS.
                                          REPORTED BY EMA.

0240 PM    NEWTON                    MS   WIND DAMAGE
04/08/02   NEWTON                         TREES DOWN ON LIBERTY
                                          CHURCH ROAD.  REPORTED BY
                                          EMA.

0250 PM    STRINGER                  MS   WIND DAMAGE
04/08/02   JASPER                         TREES DOWN AND SOME TIN
                                          ROOF OFF A BARN.
                                          REPORTED BY EMA.

0315 PM    MERIDIAN                  MS   WIND DAMAGE
04/08/02   LAUDERDALE                     SEVERAL TREES DOWN.
                                          REPORTED BY EMA.

0315 PM    STARKVILLE                MS   WIND DAMAGE
04/08/02   OKTIBBEHA                      TREES DOWN 3 MILES E OF
                                          STARKVILLE.  REPORTED BY
                                          EMA.
Local storm report, Apr 8, 3:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
158 PM CDT MON APR 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    D LO                      MS   WIND DAMAGE
04/08/02   SIMPSON                        TREES DOWN JUPITER ROAD
                                          NEAR DLO AND OFF CAMPBELL
                                          CREEK ROAD NORTH OF THE
                                          STRONG RIVER. REPORTED BY
                                          SIMPSON COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Apr 8, 3:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT MON APR 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    HATTIESBURG               MS   WIND DAMAGE
04/08/02   FORREST                        TREES DOWN FROM NORTH OF
                                          HATTIESBURG TO CAMP
                                          SHELBY.  REPORTED BY
                                          HATTIESBURG EOC.
Special weather statement, Apr 8, 3:58 PM CDT, 4 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 81
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT MON APR 8 2002

MSZ064>066-072>074-082300-
THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED ALL COUNTIES IN
TORNADO WATCH 81. COUNTIES CANCELED INCLUDE:

IN SOUTH MISSISSIPPI:
JEFFERSON DAVIS...COVINGTON...JONES...MARION...LAMAR...FORREST...

THIS INCLUDES THE CITIES OF...COLLINS...COLUMBIA...HATTIESBURG...
LAUREL...PRENTISS...PURVIS.
Local storm report, Apr 8, 4:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CDT MON APR 08 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    LAUREL                    MS   WIND DAMAGE
04/08/02   JONES                          TREES DOWN 15 MILES SOUTH
                                          OF LAUREL.  REPORTED BY
                                          JONES CO. EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:31 AM CDTSevere Thunderstorm WarningJANMadison29 min
Apr 8, 5:58 AM CDTSevere Thunderstorm WarningJANRankin47 min
Apr 8, 6:02 AM CDTSevere Thunderstorm WarningJANLincoln43 min
Apr 8, 6:15 AM CDTSevere Thunderstorm WarningJANCopiah, Simpson45 min
Apr 8, 6:36 AM CDTSevere Thunderstorm WarningJANScott, Smith54 min
Apr 8, 8:48 AM CDTSevere Thunderstorm WarningJANNoxubee27 min
Apr 8, 11:56 AM CDTSevere Thunderstorm WarningJANFranklin, Lincoln49 min
Apr 8, 12:55 PM CDTSevere Thunderstorm WarningJANLawrence35 min
Apr 8, 1:04 PM CDTSevere Thunderstorm WarningJANSimpson26 min
Apr 8, 1:16 PM CDTTornado WarningJANSimpson29 min
Apr 8, 1:35 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion25 min
Apr 8, 1:37 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion23 min
Apr 8, 1:57 PM CDTSevere Thunderstorm WarningJANSimpson33 min
Apr 8, 2:02 PM CDTSevere Thunderstorm WarningJANScott28 min
Apr 8, 2:06 PM CDTSevere Thunderstorm WarningJANJefferson Davis24 min
Apr 8, 2:08 PM CDTSevere Thunderstorm WarningJANCovington37 min
Apr 8, 2:17 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston28 min
Apr 8, 2:25 PM CDTSevere Thunderstorm WarningJANSmith35 min
Apr 8, 2:33 PM CDTSevere Thunderstorm WarningJANJasper, Newton27 min
Apr 8, 2:39 PM CDTTornado WarningJANJasper36 min
Apr 8, 2:53 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale22 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningJANLamar33 min
Apr 8, 2:59 PM CDTSevere Thunderstorm WarningJANForrest, Lamar31 min
Apr 8, 3:01 PM CDTSevere Thunderstorm WarningJANJones29 min
Apr 8, 3:11 PM CDTSevere Thunderstorm WarningJANOktibbeha34 min
Apr 8, 3:12 PM CDTTornado WarningJANForrest33 min
Apr 8, 3:16 PM CDTSevere Thunderstorm WarningJANClay, Kemper, Lowndes, Noxubee29 min
Apr 8, 3:33 PM CDTSevere Thunderstorm WarningJANLauderdale27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.